High Wind, Sheridan Foothills
- When
- December 9, 8:13 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
A gust of 58 mph was recorded at the Sheridan Airport.
An unusually strong Pacific front blasted across the Billings Forecast Area on December 9th. Strong pressure rises were noted behind the front which brought high winds to the Sheridan Foothills.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An unusually strong Pacific front blasted across the Billings Forecast Area on December 9th. Strong pressure rises were noted behind the front which brought high winds to the Sheridan Foothills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 9, 6:54 PM MST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
654 PM MST WED DEC 9 2015
.UPDATE...
PACIFIC COLD FRONT HAS PUSHED THROUGH MOST OF OUR CWA...NOT QUITE
TO FAR SOUTHEAST MT YET...AND POST-FRONTAL WINDS HAVE DECREASED
SIGNIFICANTLY ALONG OUR WESTERN FOOTHILLS SINCE MID AFTERNOON.
HAVE CANCELLED ALL HIGH WIND WARNINGS. WINDY CONDITIONS WILL
PERSIST THROUGH MUCH OF THE NIGHT ACROSS OUR LOWER ELEVATIONS AS
BOUNDARY LAYER FLOW REMAINS ELEVATED IN RESPONSE TO NEARLY STACKED
SFC-UPPER LOWS OVER SOUTHERN SASKATCHEWAN. SHOWER ACTIVITY IS
MOSTLY SOUTH AND EAST OF BILLINGS NOW AND SHOULD BE PRETTY MUCH
OUT OF OUR CWA BY MIDNIGHT. JKL
&&
.SHORT TERM...VALID FOR THU AND FRI...
STRONG SHORTWAVE WAS SEEN SPINNING UP ON WATER VAPOR IMAGERY AT
21Z JUST NORTH-NORTHWEST OF CUT BANK. THIS FEATURE WILL CONTINUE
TO DEEPEN A LEE SIDE TROUGH THROUGH THE EARLY PART OF THE EVENING
BEFORE STRENGTHENING AND MOVING TO THE SOUTHEAST. IN ITS WAKE
PRESSURE RISES ALONG A COLD FRONT...AND COOLING TEMPERATURES
ALOFT...WILL CREATE UNSTABLE CONDITIONS THAT WILL HELP SOME
CONVECTION FIRE ALONG THE FRONT. NOT EXPECTING MUCH...IF
ANY...LIGHTNING BUT A BRIEF PERIOD OF STRONG SHOWERS AND VERY
GUSTY WINDS AROUND 55 TO 65 MPH CAN BE EXPECTED WITH THIS LINE.
FURTHER WEST IN LIVINGSTON AND NYE...PRESSURE RISES BEHIND THIS
COLD FRONT ARE BEGINNING TO END THE STRONGEST GAP-FLOW WIND GUSTS.
OVERNIGHT...WIND GUSTS WILL LOWER TO 35 TO 40 MPH BY EARLY
THURSDAY MORNING IN THESE LOCATIONS. FURTHER DECREASES TO 20 TO
30 MPH ARE EXPECTED BY THURSDAY NIGHT.
AS THIS SQUALL LINE PUSHES SOUTHEAST THROUGH THE FORECAST AREA
THIS EVENING POST FRONTAL WINDS WILL BE QUITE GUSTY FOR PLAINS
LOCATIONS WITH MANY AREAS IN AND EAST OF ROUNDUP...BILLINGS...AND
PRYOR SEEING 45 TO 55 MPH GUSTS.
SHORTWAVE PUSHES THROUGH THE FORECAST AREA LATE TONIGHT AND A
SMALL RIDGE BUILDS IN BEHIND THIS FEATURE. RAIN CHANCES WILL BE
LOW THURSDAY BUT BEGIN TO INCREASE AGAIN LATE THURSDAY NIGHT AS A
WEAK PACIFIC DISTURBANCE MOVES OVER THE DIVIDE. AIR LOOKS TO BE A
LITTLE COLDER WITH THIS WAVE SO A LIGHT RAIN-SNOW MIX IS POSSIBLE
OVERNIGHT THURSDAY AND EARLY FRIDAY. AS IS TYPICAL WITH PACIFIC
TYPE SYSTEMS IT APPEARS THAT THE LOCATIONS IN AND WEST OF THE
DIVIDE WILL RECEIVE THE HIGHEST AMOUNTS OF PRECIPITATION. AN
INCREASE IN THE WINDS AT LIVINGSTON IS POSSIBLE OVERNIGHT FRIDAY
BUT THE PRESSURE GRADIENT DOES NOT LOOK VERY IMPRESSIVE SO I AM
JUST EXPECTING 30 TO 35 MPH GUSTS.
LIGHT RAIN-SNOW SHOWERS MOVE OUT FRIDAY MORNING AND MOSTLY QUIET
CONDITIONS WILL MOVE IN TO THE FORECAST AREA. TEMPERATURES WILL BE
ABOVE NORMAL THROUGH THE LATER PART OF THE WEAK BUT FINALLY RETURN
TO NEAR NORMAL BY FRIDAY NIGHT. DOBBS
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
DRY WX EXPECTED SATURDAY AS MUCH OF THE REGION IS UNDER
SUBSIDENCE ON THE WESTERN SIDE OF AN EXITING SHORTWAVE TROUGH.
CYCLONIC FLOW RETURNS LATE SAT NIGHT/SUN TO THE WESTERN ZONES
AHEAD OF A DEEPER PACIFIC TROUGH... MAINLY WEST OF BILLINGS WITH A
CHANCE OF LIGHT PRECIP IN THIS AREA. LIGHT SNOW CHANCES THEN
GRADUALLY EXPAND EASTWARD ACROSS THE CWA SUN NIGHT THROUGH TUESDAY
MORNING AS TROUGH CONTINUES ITS EASTWARD MOVEMENT. EURO SHOWS
ANOTHER SHORTWAVE APPORACHING CWA FROM THE NW ON WED...SO ADDED
LOW CHANCE POPS WEST OF BILLINGS THEN.
GAP FLOW IN THE WESTERN FOOTHILLS MAY PICK UP AGAIN SAT NIGHT INTO
SUN AS SFC PRESSURE GRADIENT STRENGTHENS. SFC WINDS SHIFT TO
NORTHWESTERLY ON MONDAY BEHIND A STRONG COLD FRONT...WHICH SHOULD
USHER IN GUSTY CONDITIONS ACROSS THE PLAINS AND MUCH COOLER AIR
FOR MON NIGHT-WED.
TEMPERATURES AHEAD OF THE FRONT NOTED ABOVE SHOULD BE CLOSER TO
NORMAL WITH MAXT VALUES IN THE UPPER 30S-LOWER 40S UNTIL MONDAY.
FOR TUE-WED...WENT A LITTLE BELOW BLENDED GUIDANCE GIVEN RECENT
WARM WX AFFECTING BIAS-CORRECTED VALUES. RMS/SINGER
&&
.AVIATION...
ELEVATED W-NW WINDS WILL PERSIST ACROSS THE AREA THROUGH MUCH OF
THE NIGHT...WITH 30-40 KT GUSTS EXTENDING ACROSS THE LOWER
ELEVATIONS. MOUNTAINS WILL BE FREQUENTLY OBSCURED THIS EVENING DUE
TO SNOW SHOWERS...OTHERWISE VFR WILL PREVAIL WITH DECREASING CLOUD
COVER OVERNIGHT. EXPECT MUCH LESS WIND ON THURSDAY. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 036/044 029/045 022/039 026/042 030/035 020/025 018/022
24/W 31/B 11/B 11/E 44/J 42/J 11/B
LVM 036/042 026/040 021/034 019/037 033/033 014/020 012/021
25/W 41/N 11/N 42/W 44/J 32/J 12/J
HDN 034/048 027/048 019/043 027/044 030/034 019/023 017/019
32/W 31/B 11/B 11/E 44/J 52/J 11/N
MLS 034/046 026/040 021/038 024/039 032/033 015/021 016/018
31/N 43/W 11/B 11/B 24/J 53/J 11/B
4BQ 032/047 026/043 020/043 025/041 031/034 019/021 015/023
41/N 32/J 11/B 11/B 24/W 53/J 21/N
BHK 034/044 023/038 020/038 020/035 031/031 015/021 013/023
41/N 44/W 11/B 01/B 14/J 53/J 21/N
SHR 032/047 025/045 017/038 023/043 028/041 023/023 015/021
32/W 32/J 11/B 11/E 24/W 42/J 12/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 644 PM MST WED DEC 9 2015 MTZ028>042-056>058-063>068-WYZ098-099-110145- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 644 PM MST WED DEC 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
346 PM MST WED DEC 9 2015
MTZ029>031-035-038-039-057-058-100045-
TREASURE MT-SOUTHERN ROSEBUD MT-NORTHERN ROSEBUD MT-MUSSELSHELL MT-
EASTERN CARBON MT-YELLOWSTONE MT-NORTHERN BIG HORN MT-
SOUTHERN BIG HORN MT-
346 PM MST WED DEC 9 2015
...SIGNIFICANT WEATHER ADVISORY...
PASSAGE OF A COLD FRONT WILL PRODUCE A BRIEF PERIOD OF STRONG WEST
TO NORTHWEST WINDS THROUGH 6 PM. EXPECT GUSTS TO AROUND 60 MPH.
STRONGEST WIND GUSTS WILL ONLY LAST A FEW MINUTES...BUT WINDY
CONDITIONS WILL PREVAIL THROUGH THE EVENING.
LOCATIONS IMPACTED INCLUDE...
BILLINGS...HARDIN...COLSTRIP...FORSYTH...HYSHAM...CUSTER...LAUREL...
BRIDGER...FROMBERG...LODGE GRASS...MELSTONE...WORDEN...BALLANTINE...
LAME DEER...PRYOR...FORT SMITH AND CROW AGENCY.
LAT...LON 4672 10625 4507 10631 4514 10907 4561 10887
4561 10884 4564 10886 4664 10842
TIME...MOT...LOC 2242Z 240DEG 49KT 4582 10847
LESTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
418 PM MST WED DEC 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM NON-TSTM WND GST 14 SSE ROUNDUP 46.25N 108.46W
12/09/2015 M72.00 MPH MUSSELSHELL MT DEPT OF HIGHWAYS
0339 PM NON-TSTM WND GST 3 NW BILLINGS 45.81N 108.55W
12/09/2015 M67.00 MPH YELLOWSTONE MT ASOS
&&
JKLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
550 PM MST WED DEC 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM NON-TSTM WND GST 1 S ROSCOE 45.34N 109.49W
12/09/2015 M63.00 MPH CARBON MT DEPT OF HIGHWAYS
1035 AM NON-TSTM WND GST 13 SSW GREYCLIFF 45.58N 109.85W
12/09/2015 M63.00 MPH SWEET GRASS MT MESONET
1115 AM NON-TSTM WND GST 6 WSW RED LODGE 45.16N 109.36W
12/09/2015 M67.00 MPH CARBON MT MESONET
1122 AM NON-TSTM WND GST 3 W FISHTAIL 45.46N 109.57W
12/09/2015 M67.00 MPH STILLWATER MT MESONET
0204 PM NON-TSTM WND GST 1 NW BURGESS JUNCTION 44.79N 107.54W
12/09/2015 M71.00 MPH SHERIDAN WY MESONET
0233 PM NON-TSTM WND GST JUDITH GAP 46.69N 109.75W
12/09/2015 M60.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
&&
JKLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
552 PM MST WED DEC 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/08/2015 M77.00 MPH PARK MT ASOS
&&
JKLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
717 PM MST WED DEC 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM NON-TSTM WND GST 6 SSE COLUMBUS 45.55N 109.22W
12/09/2015 M65.00 MPH STILLWATER MT COCORAHS
&&
JKL1 high wind. Local standard time, as filed.
A gust of 58 mph was recorded at the Sheridan Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609676.